Beech Grove parent warning others about rare but scary side effects of Tamiflu

BEECH GROVE, Ind. (WTTV) -- A Beech Grove father is warning parents about the scary side effects of Tamiflu. Last winter, Charles Ellis’s 11-year-old daughter spent nearly three months in the hospital after taking Tamiflu.

“It’s hard to look at a child like that,” Ellis said.

Ellis says he took his daughter, Lindsay, to a clinic because she had a high fever. She ended up testing positive for the flu and was prescribed Tamiflu.  Days after taking Tamiflu, Lindsay started showing severe side effects.

“It was literally like something you’d see on TV--like a possession and it was the most severe psychosis I’ve ever seen,” he said.

Not only was Lindsay experiencing hallucinations, she could barely eat, talk or even move. After several scans and a long stay in the hospital, Ellis says doctors told him Lindsay may have had a reaction to Tamiflu.

RELATED: Dad says Tamiflu put daughter in hospital for months

5 PHOTOS
Dad says Tamiflu put daughter in hospital for months
See Gallery
Dad says Tamiflu put daughter in hospital for months
An Indiana father says his 11-year-old daughter started suffering from severe hallucinations that left her barely able to eat, talk or even move. All rare side effects of the medication Tamiflu.
An Indiana father says his 11-year-old daughter started suffering from severe hallucinations that left her barely able to eat, talk or even move. All rare side effects of the medication Tamiflu.
An Indiana father says his 11-year-old daughter started suffering from severe hallucinations that left her barely able to eat, talk or even move. All rare side effects of the medication Tamiflu.
An Indiana father says his 11-year-old daughter started suffering from severe hallucinations that left her barely able to eat, talk or even move. All rare side effects of the medication Tamiflu.
HIDE CAPTION
SHOW CAPTION
of
SEE ALL
BACK TO SLIDE

“I don’t want anyone to go through that like I had to go through,” Lindsay said.

It’s a side effect so rare most doctors will never see it in patients on Tamiflu.

“I think that’s a very extreme, adverse reaction to Tamiflu, very rare. As with any medication that you take you should always keep a close eye on the patient,” said Dr. Robert Gonzalez, a pediatrician with Eskenazi Health.

Recently, a Texas family shared that their 6-year-old daughter experienced violent hallucinations while on Tamiflu.  The little girl reportedly even tried harming herself.  After Ellis heard this recent report in Texas, it pushed him even more to warn other parents and to let this family know they aren’t alone.

“It was the worst thing you can imagine as a parent not knowing if my daughter was going to make it from day to day,” he said.

In the height of a deadly flu season, this father has a strong and simple message to other parents when it comes to giving their kids Tamiflu.

“Don’t take it, do not take it,” Ellis warned.

Lindsay still experiences tremors and gets nervous easily but is doing much better.

The manufacturer of Tamiflu did provide a statement including safety information as well as acknowledging "neuropsychiatric events have been reported during administration of Tamiflu in patients with influenza." The company added that such reports are taken very seriously and thoroughly investigated.

Read Full Story

Sign up for Breaking News by AOL to get the latest breaking news alerts and updates delivered straight to your inbox.

Subscribe to our other newsletters

Emails may offer personalized content or ads. Learn more. You may unsubscribe any time.